CSN Login
Members Online: 10

Is anybody able to lose weight while on Tamoxifen?

NJMom10
Posts: 176
Joined: Oct 2010

Hi all,
I am starting Tamoxifen tomorrow and I am really worried about the weight gain issue. Over the past 3 years, prior to BC diagnosis, I lost 90 lbs and was only about 20 lbs away from my goal weight. I worked out every day, doing about 50-60 mins of cardio and 3 days of strength training. Since I started treatment for BC, I lost 20 lbs and then regained about 30 lbs! Right now I'm struggling to stay in my "fat" jeans! I've started to exercise again, of course, at a much lower level, but I find my appetite is harder to control. I crave food like never before! Anyone else having this problem. And if so, what are you doing to keep your weight down or get if off. Thanks, NjMOM

disneyfan2008
Posts: 5333
Joined: Oct 2010

BUT I was also on steriods for ulcertive colitis (at same time as Radiation) then started tamox...it has taken about 2 yrs and I LOST 10 lbs..no change in diet/eating habits since prior to all this...so not sure if combination of 2 meds made me gain or just tamox....

Denise

(gained 25 total and lost 10)

teresa41's picture
teresa41
Posts: 453
Joined: Jun 2009

i started tamoxifen dec 2009, i havent lost but i havent gained either. im careful on my choices on eating my weight has stayed the same.

teresa

TraciInLA's picture
TraciInLA
Posts: 1838
Joined: Jul 2009

I got serious about my weight problem in March 2009, started an ambitious exercise program and was actually really enjoying it...and was diagnosed with breast cancer 2 months later. During treatment, I lost about 10 pounds, and have been able to keep it off, however...

Then came Tamoxifen. I've been on it for about 16 months now, and I'm back to about 8 hours/week of walking, dance classes and strength training, but the number on the scale just ain't budging. I'm not gaining weight, but it seems like I need all this exercise just to keep from gaining. I was just put on blood pressure medication this week, most likely because of my weight.

My oncologist agrees that Tamoxifen can make it difficult for women to lose weight -- small comfort, I know. I'm really trying to focus on all the other proven benefits of exercise (better mood, better sleep, more energy, etc.), and stay committed to it regardless of the weight issue.

Traci

ppurdin's picture
ppurdin
Posts: 935
Joined: Jul 2009

My Dr. chenged my medicine.I take armidex now.I gained weight while taking tamoxifen . .And had already put on weight while going through me treatments.I hope I can loss while taking the armidex.I will find out soon.

NJMom10
Posts: 176
Joined: Oct 2010

Thanks ao much for the replys. Although I know I need to take this medication, I am really worried about the weight gain. I was on a long journey to lose weight and got very close to my goal just before I was diagnosed with BC. It may seem silly, but I'm really mad that this disease has screwed that up for me!! I was almost there!!! Anyway, it looks like I will probably have to exercise a lot just to keep at mu current weight because I was already exercising a lot before, on no meds, and only losing an average of 1 lb per week. At least I can see what I'm up against. As always thanks for your help!

cabbott
Posts: 1046
Joined: Aug 2006

I lost weight by counting calories in a notebook when I was first put on Tamoxifen: just about 20 pounds. It was the first diet I ever went on and Tamoxifen didn't have any negative effect on it at all. I asked my doctor later about Tamoxifen and weight gain. He pointed out that weight lifters buy the stuff on the black market to cut fat! I had a hard time believing that until I did a little browsing around on the internet. Sure 'nough. Tamoxifen is a black market drug taken to LOSE the fat. So maybe it won't have the bad side effects you're worried about. Just stick to a healthy diet and watch out for splurges.

Exercise is VERY effective at helping keep cancer at bay and increasing your quality of life too. Keep it up and good luck!

NJMom10
Posts: 176
Joined: Oct 2010

Thanks so much cabbott. I was getting discouraged, but your post has given me some hope. My husband keeps saying, "Stop worrying about the side effects. Maybe you will be the one who doesn't get them!" So I'm trying to stop thinking like I'm going to have a problem and just work towards not getting the problem. And if nothing else...a healthy diet and exercise is always a good thing, right? Thanks again all. May we all have better health on this journey.

Lynn Smith
Posts: 1265
Joined: Mar 2011

OMG tamox being a drug that is on the black market.WOW I've learned something new.

I dread taking it but have to.Then you have those taking it to loose a few pounds?????

I want to gain just 10 lbs and quit. So far it hasn't worked. I gained 2-3 lbs but now at a stand still.

Lynn Smith

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network